Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 178, NWS Columbia, SC

August 14, 2016Chesterfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2016, 6:19 PM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 6:19 PM EDT (22:19 UTC)
Expired
Aug 14, 2016, 6:45 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chesterfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:24 PM EDTTSTM WND DMG6 Wnw Jefferson, SCTREES DOWN US 601 AT LANCASTER COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS52 KCAE 142219
SVRCAE
SCC025-057-142245-
/O.NEW.KCAE.SV.W.0178.160814T2219Z-160814T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 618 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  PAGELAND...OR 14 MILES EAST OF LANCASTER...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAGELAND AND ELGIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3481 8031 3460 8054 3468 8071 3482 8062
TIME...MOT...LOC 2218Z 212DEG 26KT 3474 8053 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:32 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 14, 2:32 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 PM EDT SUN AUG 14 2016

.SYNOPSIS...
A pressure ridge will extend into the forecast area from the
Atlantic through the middle of the week. The ridge will weaken
late this week allowing increasing moisture and chances of showers
and thunderstorms back into the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: High pressure at the surface and aloft will
continue to ridge into the forecast area from the east. Upper low
remains across the northeastern Gulf. Models and water vapor
imagery indicate a weak shortwave moving northwestward from
northeastern FL and southeastern GA will brush mainly the west
part of the area this afternoon into tonight. There may also be
some convergence associated with a sea breeze front in the east
part late this afternoon. Best chance for activity should be
across the western/northern Midlands and CSRA. Afternoon highs in
the middle 90s still on track.

Tonight: Any isolated shower activity should not linger much past
sunset. Lower levels may be slightly drier tonight, and there
should once again be a low-level jet to keep things mixed. Do not
expect any clouds or fog to develop. Overnight lows generally in
the middle 70s, which remains close to guidance.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Bermuda high will remain in control of the region with an upper
level trough digging into the Great Lakes region on Tuesday. The
remains of the low pressure will be over eastern Texas with a
plume of moisture extending from Texas through the Ohio Valley.
Over the forecast area moisture will remain contained to the low
levels with dry air in the mid and upper levels. Instability will
be moderate Monday and Tuesday...however with the drier air aloft
and limited dynamics for convection have remained with slight
chance pops each day. Temperatures will be in the mid 90s for
afternoon highs with overnight lows in the low to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Few changes made to the long term as models remain in good
agreement. Bermuda high will remain dominant through Wednesday
then retreat into the Atlantic as an upper level trough swings
into the eastern US. Plume of moisture from the remains of the
Gulf Coast low pressure will reorient more west to east with the
trough and slide into the region Thursday into the weekend. This
will result in increasing chances of showers and thunderstorms
Thursday into the weekend as the moisture plume stalls over the
area. Temperatures will be slightly above normal on Wednesday and
Thursday...then near normal Friday through Sunday as clouds and
rain overtake the area.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected for a majority of the TAF period.

Scattered cumulus remains across the region through the
afternoon. Conditions remain vfr with bases above 4kft. Light
southerly winds around 5 knots from the south, then become light
and variable after sunset.

Isolated diurnal convection possible again this afternoon but
best coverage expected to be west of the terminals so not
including in the forecast. Will amend as necessary.

EXTENDED AVIATION OUTLOOK...No significant impacts expected to
aviation interests.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 14, 3:08 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
308 AM EDT SUN AUG 14 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
308 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE WIDELY SCATTERED THIS AFTERNOON AND EVENING.
A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 1:47 PM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT SUN AUG 14 2016

SCZ021-141815-
FAIRFIELD-
147 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAIRFIELD
COUNTY...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF
CARLISLE...OR 16 MILES SOUTHWEST OF CHESTER...MOVING NORTH AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
FAIRFIELD COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3457 8125 3456 8123 3444 8123 3442 8141
      3445 8142 3457 8142
TIME...MOT...LOC 1746Z 174DEG 22KT 3451 8136
Special weather statement, Aug 14, 4:20 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SUN AUG 14 2016

SCZ015-142045-
LANCASTER-
420 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

AT 420 PM EDT...A STRONG THUNDERSTORM WAS OVER PINEVILLE...OR 11
MILES NORTHEAST OF ROCK HILL...MOVING NORTH AT 10 TO 15 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARVIN.

LAT...LON 3497 8081 3498 8089 3499 8089 3501 8091
      3504 8090 3505 8091 3507 8090
TIME...MOT...LOC 2020Z 191DEG 15KT 3506 8089

AWP
Special weather statement, Aug 14, 5:14 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT SUN AUG 14 2016

SCZ015-021-022-142130-
FAIRFIELD-LANCASTER-KERSHAW-
514 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KERSHAW...
SOUTHWESTERN LANCASTER AND NORTHEASTERN FAIRFIELD COUNTIES...

AT 504 PM EDT...A STRONG THUNDERSTORM WAS NEAR GREAT FALLS...OR 13
MILES NORTHEAST OF WINNSBORO...MOVING EAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FISHING CREEK RESERVOIR.

LAT...LON 3463 8069 3443 8072 3445 8102 3455 8100
      3454 8088 3457 8087 3460 8089 3463 8089
TIME...MOT...LOC 2104Z 274DEG 10KT 3452 8092

AWP
Special weather statement, Aug 14, 5:54 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT SUN AUG 14 2016

SCZ015-016-142245-
CHESTERFIELD-LANCASTER-
554 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER AND
NORTHWESTERN CHESTERFIELD COUNTIES...

AT 553 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF ELGIN...OR
11 MILES EAST OF LANCASTER...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGELAND AND ELGIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3481 8031 3460 8054 3469 8071 3482 8064
TIME...MOT...LOC 2153Z 209DEG 13KT 3468 8058

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:32 PM EDTSpecial Weather StatementCAEMcCormick58 min
Aug 14, 1:47 PM EDTSpecial Weather StatementCAEFairfield28 min
Aug 14, 5:14 PM EDTSpecial Weather StatementCAELancaster16 min
Aug 14, 5:54 PM EDTSpecial Weather StatementCAELancaster51 min
Aug 14, 6:53 PM EDTSpecial Weather StatementCAELancaster67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.